Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 43, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 8, 2020, 2:32 AM EDT for Preston County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 2:32 AM EDT (06:32 UTC)
- Expired
- Apr 8, 2020, 3:15 AM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 11:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 12:38 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 8, 12:38 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1238 AM EDT Wed Apr 8 2020 .SYNOPSIS... More showers and storms later tonight will give way to a dry Wednesday. Additional rain is expected Thursday with a cold front before dry weather returns this weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 1230 AM Update: Convective clusters across Michigan have now evolved into a MCS encroaching the northern periphery of the PBZ forecast area. With steep mid-level lapse rates thanks to the EML, both the squall line and discrete cells out ahead are more than capable of producing large hail. Even storms of lesser strength will likely be producing hail the size of peas. The squall line will continue to surge south over the next few hours. Surface instability is greatest west of the PA State Line. Confirmation of this analysis as Canton recorded a 57 knot wind gust just moments ago, with nearby observations showing similarly high gusts. Expect this wind hazard to continue southward to the I-70 corridor, especially areas west of Pittsburgh, as the line progresses southward. The observed line is advancing a bit faster than CAM consensus. The line should pass through Morgantown by no later than 5am. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/... Mid-morning Wednesday shortwave ridging will ensue coincident with a brief dry period and above normal temperature. Late Wednesday a positively tilted trough North of the Great Lakes will drag a robust cold front through the area with another round of precipitation possible through the overnight into Thursday. Much colder air will arrive behind the front and may prompt a change to snow Thursday night. At this time, only minor-to- trace accumulations are expected north of I-80. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Shortwaves embedded in NW flow will bring the chance for rain/mixed with snow showers and cold temperature Friday. At this time little to no accumulation is expected. High pressure returns Saturday, returning dry weather through much of the weekend. Crossing low pressure and upper troughing will return rain chances late this weekend into early next week. Temperature will moderate back to the seasonal norm through the weekend. && .AVIATION /04Z WEDNESDAY THROUGH SUNDAY/... Thunderstorms are pushing southward across the forecast area, and should reach the PIT area terminals in another hour. Restrictions will briefly drop to IFR as the line crosses with improvement immediately thereafter. Ceilings are then expected to gradually rise, but remain overcast, during the day Wednesday with a NW flow and shortwave ridging in place. .Outlook... Expect conditions to degrade once again with a cold front approach and passage on Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 8, 1:54 AM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 154 AM EDT Wed Apr 8 2020 MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020-022-WVZ001-511>514- 090600- Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- Hancock-Preston-Eastern Preston-Western Tucker-Eastern Tucker- 154 AM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ048-057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021- 509-510-090600- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 154 AM EDT Wed Apr 8 2020 ...SEVERE THUNDERSTORM WATCH 85 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Thunderstorms are expected late tonight. Some storms may become severe with large hail and possible some damaging gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 8, 2:17 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG CLOVER 41.05N 80.35W
04/08/2020 LAWRENCE PA PUBLIC
TREE DOWN IN DRIVEWAY
&&
EVENT NUMBER PBZ2000807
BROWNLocal storm report, Apr 8, 2:19 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG SEWICKLEY 40.54N 80.18W
04/08/2020 ALLEGHENY PA LAW ENFORCEMENT
MULTIPLE TREES AND POWER LINES DOWN IN THE BOROUGH OF
SEWICKLY
&&
EVENT NUMBER PBZ2000808
BROWNLocal storm report, Apr 8, 2:24 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM TSTM WND DMG 1 ENE WALTER CHAPEL 40.60N 79.81W
04/08/2020 ALLEGHENY PA FIRE DEPT/RESCUE
TREE FELL INTO A HOME IN FRAZER TOWNSHIP.
&&
EVENT NUMBER PBZ2000809
BROWNSpecial weather statement, Apr 8, 2:24 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
224 AM EDT Wed Apr 8 2020
MDZ001-PAZ031-075-076-WVZ021-509>512-080700-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
224 AM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT GARRETT...SOUTHERN GREENE...SOUTHWESTERN
FAYETTE...MONONGALIA...PRESTON AND MARION COUNTIES...
At 224 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grantsville to 9 miles east of
Cameron. Movement was southeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Morgantown... Fairmont...
Westover... Kingwood...
Mountain Lake Park... Mannington...
Oakland... Star City...
Terra Alta... Rowlesburg...
Bayard... Bittinger...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 79 in Pennsylvania between mile markers 0 and 8.
Interstate 79 in West Virginia between mile markers 131 and 160.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3943 7911 3920 7949 3927 7968 3923 7981
3924 7985 3930 7989 3943 7989 3945 7994
3939 8009 3947 8049 3960 8048 3965 8039
3972 8041 3972 8051 3986 8052 3976 7939
3972 7939 3972 7893 3971 7893
TIME...MOT...LOC 0624Z 296DEG 32KT 3973 7912 3984 8039Local storm report, Apr 8, 2:27 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG 1 NNE KENMAWR 40.49N 80.11W
04/08/2020 ALLEGHENY PA PUBLIC
TREE DOWN AT INTERSECTION OF CORAOPOLIS RD AND ROUTE 51
&&
EVENT NUMBER PBZ2000810
BROWNLocal storm report, Apr 8, 2:31 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 AM EDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND DMG ROBINSON 40.46N 80.13W
04/08/2020 ALLEGHENY PA PUBLIC
PERSONAL REPORT OF SEVERAL TREES DOWN IN PERSONS YARD
AND AT LEAST 1 THAT HIT THEIR HOUSE.
&&
EVENT NUMBER PBZ2000811
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 11:04 PM EDT | Special Weather Statement | PBZ | Venango | 26 min |
| Apr 7, 11:19 PM EDT | Special Weather Statement | PBZ | Mercer | 26 min |
| Apr 7, 11:27 PM EDT | Severe Thunderstorm Warning | PBZ | Forest | 33 min |
| Apr 7, 11:31 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 29 min |
| Apr 7, 11:32 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 28 min |
| Apr 7, 11:35 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 40 min |
| Apr 7, 11:47 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 43 min |
| Apr 8, 12:04 AM EDT | Special Weather Statement | PBZ | Jefferson | 26 min |
| Apr 8, 12:10 AM EDT | Special Weather Statement | PBZ | Clarion, Forest, Mercer, Venango | 50 min |
| Apr 8, 12:12 AM EDT | Special Weather Statement | PBZ | Beaver, Butler, Lawrence | 48 min |
| Apr 8, 12:23 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 52 min |
| Apr 8, 12:30 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 30 min |
| Apr 8, 12:37 AM EDT | Tornado Warning | PBZ | Beaver | 11 min |
| Apr 8, 12:47 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Washington | 43 min |
| Apr 8, 1:11 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler, Indiana, Washington, Westmoreland | 49 min |
| Apr 8, 1:17 AM EDT | Tornado Warning | PBZ | Allegheny, Westmoreland | 6 min |
| Apr 8, 1:22 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Indiana, Washington, Westmoreland | 39 min |
| Apr 8, 1:30 AM EDT | Special Weather Statement | PBZ | Washington | 30 min |
| Apr 8, 1:39 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Indiana, Washington, Westmoreland | 51 min |
| Apr 8, 1:53 AM EDT | Special Weather Statement | PBZ | Greene, Washington | 37 min |
| Apr 8, 2:06 AM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Apr 8, 1:07 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Coshocton, Harrison, Jefferson, Tuscarawas | 19 min |
| Apr 8, 2:08 AM EDT | Special Weather Statement | PBZ | Muskingum | 37 min |
| Apr 8, 2:42 AM EDT | Special Weather Statement | PBZ | Monroe, Noble | 33 min |
| Apr 8, 3:20 AM EDT | Special Weather Statement | PBZ | Noble | 25 min |
| Apr 8, 2:24 AM EDT | Special Weather Statement | PBZ | Marion, Monongalia, Preston | 36 min |
| Apr 8, 2:57 AM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 25 min |
| Apr 8, 3:02 AM EDT | Severe Thunderstorm Warning | PBZ | Marion | 20 min |
| Apr 8, 3:18 AM EDT | Special Weather Statement | PBZ | Tucker | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.